South Carolina, 2016

Damaging Winds in South Carolina, June 24, 2016

June 24, 2016 · NWS CAE · 4 events in 2 counties and zones

Numerous showers and thunderstorms developed ahead of approaching cold front from the north. A few of those thunderstorms became severe across the eastern Midlands, resulting in strong damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Numerous showers and thunderstorms developed ahead of approaching cold front from the north. A few of those thunderstorms became severe across the eastern Midlands, resulting in strong damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 24, 1:08 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 24, 1:08 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
208 PM EDT FRI JUN 24 2016

.SYNOPSIS...
A cold front sinking southward will move into the forecast area
tonight. The front will be stalled near the south part of the
forecast area Saturday. Scattered thunderstorms will be
associated with the front. Temperatures will be slightly cooler
behind the front over the weekend and it will be a little drier.
The front will remain nearly stationary near the area through next
week. Scattered afternoon and evening thunderstorms by mid week
with temperatures near normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another hot day across the region as CAE is already at 100 degrees
with the remainder of the region in the mid to upper 90s.  Earlier
cloud cover has diminished a bit allowing for better insolation and
the atmosphere continues to destabilize with LI values around -6C to
-8C with low level lapse rates at 8.5C/km.  Radar showing a few
isolated showers trying to develop along a convergence zone in the
surface trough but they have struggled to push through the very warm
air aloft.

However, shortwave energy moving southeastward through southwest
Virginia at this time will increase the large scale lift over the
next few hours and expect scattered convection to blossom with some
storms becoming strong to severe given the increasing instability
and sufficient shear.  We remain in a slight risk from SPC for
mainly damaging wind threat but also to a lesser degree large hail.
Downdraft CAPE values currently around 800 but are increasing and
expect them to exceed 1000 to 1500 by late afternoon and evening.
Current expectation is for storms to form along the trough and
further northwest in central NC then move southeastward into our
area and possibly forming into multicellular clusters which develop
their own coldpools which will enhance the damaging wind threat.

Instability likely to linger into the evening hours and expect
storms to continue after sunset given the upper level support for
the shortwave moving by.  The surface frontal boundary over the Mid-
Atlantic will also sink south overnight and cross the region by
Saturday morning.  Overnight lows will again be impacted by
convective debris clouds and a mixed boundary layer.  Expect lows in
the mid to upper 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The front becomes nearly stationary across the csra or southeast
Midlands early Saturday. The models suggest drier air advecting
south from North Carolina. A mid level cap may develop as upper
level ridge builds slightly. Instability should be weaker than
today and forcing mainly associated with surface convergence near
front...although a few weak mid level short waves may rotate south
from North Carolina around ridge. Chance pops mainly near the
front in the afternoon. Slight chance pops elsewhere. Temperatures
slightly cooler behind the front although above mos guidance due
to cool bias. Surface ridge centered off the Mid Atlantic coast
extending southwest across western Carolina Sunday and shallow
low-level moisture remains across the area. Front appears to be
more diffuse Sunday...but likely near the CSRA. Weak convergence
possible associated with front and possible sea breeze. Upper
level ridge and associated warm temperatures aloft should limit
convection. Mainly isolated afternoon/evening thunderstorms
expected and temperatures slightly above guidance in the low to
mid 90s. Overnight lows in the 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The models have upper ridging extending into the forecast area
early in the period with the ridging shifting farther westward by
the middle of the week. A cold front approaches Tuesday as upper
trough moves across the Great Lakes and Northeastern States. Front
remains in the area through the week. Deep moisture may develop
late weak as upper level trough amplifies in the Mississippi
valley late week. Chance of mainly afternoon and evening
thunderstorms each day...possibly increasing late in the week with
temperatures near climatology.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected at the terminals through the 24 hour TAF
forecast period though restrictions may occur in thunderstorms.

Isolated to scattered convection starting to develop with daytime
heating and atmospheric destabilization. Included a tempo group for
showers this afternoon but did not include thunder at this time due
to uncertainty given the very warm air aloft and expectation that the
bulk of convection should remain north of the terminals.  However if
convection develops into multicellular clusters then CAE/CUB/OGB
seem to be most at risk for some impacts late afternoon and evening.

Otherwise southwesterly winds around 10 knots will prevail this
afternoon and diminish with sunset this evening, then shift to the
north around dawn Saturday as the front pushes south through the
area.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 24, 3:24 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
424 AM EDT FRI JUN 24 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
424 AM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD CONTAIN DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS SATURDAY COULD CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 24, 1:53 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EDT FRI JUN 24 2016

SCZ016-241930-
CHESTERFIELD-
253 PM EDT FRI JUN 24 2016

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CHESTERFIELD COUNTY...

AT 251 PM EDT...A CLUSTER OF THUNDERSTORMS WERE NEAR CHERAW...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHERAW...CHESTERFIELD...MCBEE AND PATRICK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3460 7981 3456 7982 3449 8002 3449 8005
      3441 8022 3454 8034 3481 7994 3476 7993
      3474 7989 3468 7986 3465 7980 3462 7979
      3462 7978
TIME...MOT...LOC 1851Z 243DEG 12KT 3464 7998

HC
Special weather statement, Jun 24, 2:23 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
323 PM EDT FRI JUN 24 2016

SCZ026-027-030-242030-
LEXINGTON-SALUDA-AIKEN-
323 PM EDT FRI JUN 24 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SALUDA...WEST CENTRAL
LEXINGTON AND NORTH CENTRAL AIKEN COUNTIES...

AT 322 PM EDT...A STRONG THUNDERSTORM WAS NEAR SALUDA...OR 11 MILES
NORTHWEST OF BATESBURG...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BATESBURG...BATESBURG-LEESVILLE...SALUDA...RIDGE SPRING...
LEESVILLE...GILBERT...SUMMIT AND MONETTA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3397 8189 3402 8185 3403 8176 3411 8166
      3397 8129 3374 8147
TIME...MOT...LOC 1922Z 302DEG 16KT 3402 8168

HC
Special weather statement, Jun 24, 3:00 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
400 PM EDT FRI JUN 24 2016

SCZ022-028-031-242100-
RICHLAND-SUMTER-KERSHAW-
400 PM EDT FRI JUN 24 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...
EASTERN RICHLAND AND NORTHWESTERN SUMTER COUNTIES...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS OVER FORT JACKSON...OR OVER
WOODFIELDS...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...FOREST ACRES...WOODFIELDS...DENTSVILLE...
ARCADIA LAKES...EASTOVER...WEDGEWOOD...STATEBURG...CHERRYVALE...
DALZELL AND REMBERT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3405 8107 3417 8080 3406 8042 3380 8051
TIME...MOT...LOC 1959Z 287DEG 19KT 3405 8089

HC

The radar

The Columbia radar (KCAE), 67 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
June 24, 4:14 PM EST
Where
Sumter County, 0.57 mi W of Privateer
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.830, -80.410

South Carolina Highway Patrol reports trees down at Kolb Rd. and Starks Ferry Rd.

Thunderstorm Wind, Sumter

When
June 24, 4:19 PM EST
Where
Sumter County, 2.21 mi NW of Shiloh
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.950, -80.060

South Carolina Highway Patrol reports trees down on Interstate 95 southbound near mile markers 137-138.

Thunderstorm Wind, Clarendon

When
June 24, 4:56 PM EST
Where
Clarendon County, 0.69 mi S of Summerton
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.610, -80.350

Clarendon County 911 Dispatch reports multiple trees down just outside Summerton.

Thunderstorm Wind, Clarendon

When
June 24, 5:08 PM EST
Where
Clarendon County, 2.7 mi SE of Halleytown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.640, -80.240

Law enforcement and public reports of several trees down in the vicinity of George Harvin Rd., Loss Brook Rd. and Racoon Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645054, 645055, 645106, 645109.